Algebraically diverging modes upstream of a swept bluff body

Dominik Obrist, Peter J. Schmid

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


Classical stability theory for swept leading-edge boundary layers predicts eigenmodes in the free stream with algebraic decay far from the leading edge. In this article, we extend the classical base flow solution by Hiemenz to a uniformly valid solution for the flow upstream of a bluff body, which includes a three-dimensional boundary layer, an inviscid stagnation-point flow and an outer parallel flow. This extended, uniformly valid base flow additionally supports modes which diverge algebraically outside the boundary layer. The theory of wave packet pseudomodes is employed to derive analytical results for the growth rates and for the eigenvalue spectra of this type of mode. The complete spectral analysis of the flow, including the algebraically diverging modes, will give a more appropriate basis for receptivity studies and will more accurately describe the interaction of perturbations in the free stream with disturbances in the boundary layer. © Cambridge University Press 2011.
Original languageEnglish (US)
Pages (from-to)346-356
Number of pages11
JournalJournal of Fluid Mechanics
StatePublished - Sep 25 2011
Externally publishedYes

ASJC Scopus subject areas

  • Mechanics of Materials
  • Mechanical Engineering
  • Condensed Matter Physics


Dive into the research topics of 'Algebraically diverging modes upstream of a swept bluff body'. Together they form a unique fingerprint.

Cite this